New Mexico, 2020

Hail and Damaging Wind in New Mexico, July 12, 2020

July 12, 2020 · NWS ABQ · 2 events in 2 counties and zones

A back door frontal boundary that brought higher moisture levels and scattered thunderstorms to northeast New Mexico on July 11, 2020 became stationary over the area through July 12, 2020. The combination of strong afternoon heating with abundant moisture and instability led to the development of a few more showers and thunderstorms over Union and Harding counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door frontal boundary that brought higher moisture levels and scattered thunderstorms to northeast New Mexico on July 11, 2020 became stationary over the area through July 12, 2020. The combination of strong afternoon heating with abundant moisture and instability led to the development of a few more showers and thunderstorms over Union and Harding counties. A couple of these storms produced strong winds, hail, and heavy rainfall. Nickel size hail was reported near Capulin while another storm produced severe wind gusts of 70 mph near Mills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 12, 2:10 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 12, 2:10 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
310 PM MDT Sun Jul 12 2020

.SYNOPSIS...
Isolated to scattered severe thunderstorms will be possible across
northeast and east central New Mexico during the afternoon and early
evening hours today. The primary hazards will be large hail and
damaging winds. Meanwhile, near-record to record breaking heat will
continue across northern and central New Mexico through Monday. By
midweek, the high pressure system will center over central Texas,
allowing moisture to wrap around the system into New Mexico. This
will offer some heat relief, as well as an increase in shower and
thunderstorm coverage each afternoon.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Another uptick in shower and storm activity this afternoon, and some
of the storms in northeast and east central New Mexico could become
strong to severe with large hail and damaging winds. HRRR suggests
most of the convection will taper off by late this evening.

There may be a slight downturn in the number of showers and storms
on Monday as the upper high center drifts to the south and east,
although there will be potential for a few strong to severe storms
Monday afternoon/evening over northeast New Mexico. Stronger
westerly winds will be more noticable along and north of I-40. High
temperatures Monday afternoon will continue to be hotter than
normal, and may still be near record values over portions of the
east and in the Northwest Plateau. Added a few zones to the existing
heat advisory for Monday afternoon.

LONG TERM...(TUESDAY THROUGH SUNDAY)...
The Four Corners high begins to pivot eastward, as a broad trough
passes through the central Rockies on Tuesday. Embedded mid level
disturbances around the ejecting Four Corners high in conjunction
with moisture recycling and daytime heating will contribute towards
afternoon thunderstorm development. An ejecting shortwave will
maintain a corridor of amplified west/southwesterly flow above far
northeastern New Mexico where a moist and unstable airmass exists. At
the sfc, a boundary will push southward from the CO plains, before
stalling near the NM/OK borders. Anticipate that storms will fire
along this boundary and across the higher terrain, before pushing
eastward. Intensity of these storms will be dependent on the how
prior convection affects the boundary layer. Currently, the NAM
suggests CAPE values between 1000-1500 J/kg combined with 30-35 kts
of effective bulk shear, suggesting that ingredients are coming
together for a potentially favorable severe environment. Resolution
of the mesoscale features and their alignment with the synoptic setup
in future runs of the numerical models will help to shape up the
event.

Even in the wake of the departing high aloft, excessive heat will be
a concern, especially across the central highlands and southeast New
Mexico. By midweek, the high centers itself over central Texas,
allowing southerly flow to become dominant and the monsoon plume to
position itself over New Mexico. This will support cooler
temperatures with increased daily storm coverage moving into the end
of the workweek. Moving into the weekend, guidance is suggesting
that the high will begin to elongate, stretching from the ArkLaTex
region back into the Desert Southwest. This is a departure from
previous runs, which depicted the high retrograding back into New
Mexico. Resolution of this feature will determine whether the
potential for showers and thunderstorms and relief from excessive
heat will continue.

99/12

&&

.FIRE WEATHER...
The area of high pressure aloft which has recently gripped New
Mexico will slowly weaken and shift to the east and south this week,
allowing more moisture to invade western and northern New Mexico.
This subtle pattern change will lead to gradually cooler daytime
highs and increasing areal coverage and number of wetting showers
and storms. In addition, a moist surface boundary Tuesday evening
will assist with shower and storm development over northeast New
Mexico. Some dry convection with erratic and gusty winds will
continue to occur over western and central New Mexico Monday and
Tuesday before becoming wetter. Cell motion will be generally to the
east this afternoon and evening and again on Monday.

Latest extended forecast models suggest the upper high center will
stay put east of New Mexico through the next 7 days, so
afternoon and evening showers and storms will be a daily feature.

99

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions expected to prevail through forecast period. Winds
beginning 170-200 at 08-12KT veering to 240-300 06-10KT after 03Z
tonight. Skies FEW-SCT140 with SCT-BKN120 further north toward
KTCS. CB over area mountains between 18Z and 03Z today. There's a
slim chance VCTS may reach KTCS this evening, however confidence
is low. Visibility expected to remain unlimited.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  67 100  67  96 /  10  20  10   5
Dulce...........................  53  93  54  91 /  10  20  20  10
Cuba............................  61  93  61  90 /  20  20  20  10
Gallup..........................  60  94  60  92 /  20  20  20  10
El Morro........................  57  90  57  87 /  40  30  20  20
Grants..........................  59  93  60  91 /  30  30  20  20
Quemado.........................  60  91  60  88 /  30  40  20  40
Magdalena.......................  67  93  66  92 /  20  40  20  30
Datil...........................  62  90  61  87 /  30  50  20  30
Reserve.........................  61  96  58  93 /  20  40  20  30
Glenwood........................  72  99  71  99 /  10  30  10  30
Chama...........................  53  87  52  85 /  20  20  20  20
Los Alamos......................  64  90  64  89 /  20  30  20  20
Pecos...........................  62  92  63  90 /  30  30  10  20
Cerro/Questa....................  52  88  56  87 /  30  30  10  30
Red River.......................  50  82  50  78 /  30  40  20  30
Angel Fire......................  49  83  49  82 /  30  30  20  30
Taos............................  56  91  56  90 /  20  30  10  30
Mora............................  55  89  57  88 /  30  30  10  30
Espanola........................  60  96  64  95 /  20  20  20  20
Santa Fe........................  62  93  63  91 /  20  20  20  10
Santa Fe Airport................  63  95  62  94 /  20  20  10  10
Albuquerque Foothills...........  70  96  70  96 /  20  20  20  10
Albuquerque Heights.............  73  97  71  97 /  20  20  20   5
Albuquerque Valley..............  67  99  71  99 /  20  20  20   5
Albuquerque West Mesa...........  70  98  70  99 /  20  20  20  10
Belen...........................  71 100  69 100 /  20  20  20  10
Bernalillo......................  67  99  68  99 /  20  20  20  10
Bosque Farms....................  69  99  69  99 /  20  20  20   5
Corrales........................  68  99  69  99 /  20  20  20  10
Los Lunas.......................  70 100  70  99 /  20  20  20   5
Placitas........................  68  95  68  95 /  20  20  20  10
Rio Rancho......................  70  97  69  98 /  20  20  20  10
Socorro.........................  73 100  71 101 /  20  30  10  20
Sandia Park/Cedar Crest.........  63  91  65  90 /  20  30  20  10
Tijeras.........................  66  94  66  93 /  20  30  20  10
Edgewood........................  62  95  62  94 /  20  30  10  10
Moriarty/Estancia...............  61  97  61  96 /  20  20  10   5
Clines Corners..................  63  93  63  92 /  30  30  10  10
Mountainair.....................  65  94  65  93 /  20  20  10  10
Gran Quivira....................  66  95  65  93 /  20  20  10  10
Carrizozo.......................  72  99  71  98 /  10  10   5  20
Ruidoso.........................  66  91  65  90 /  20  20   5  30
Capulin.........................  58  91  60  89 /  50  30  20  30
Raton...........................  57  94  58  94 /  40  30  10  30
Springer........................  58  93  59  95 /  40  30  10  30
Las Vegas.......................  59  92  60  92 /  30  30  10  20
Clayton.........................  65  97  66  97 /  30  20  30  20
Roy.............................  61  95  64  96 /  50  20  20  20
Conchas.........................  69 102  71 103 /  40  10  30  20
Santa Rosa......................  70 102  72 101 /  30  20  20  10
Tucumcari.......................  72 106  74 105 /  40  10  30  10
Clovis..........................  71 103  72 103 /  40  10  20  10
Portales........................  73 104  74 105 /  30   5  20  10
Fort Sumner.....................  74 105  73 105 /  30  10  20  10
Roswell.........................  74 109  75 108 /  10   5   5   5
Picacho.........................  71 100  71  99 /  20  10   5  30
Elk.............................  67  98  68  96 /  10  10   5  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM MDT Monday for the following
zones... NMZ231>240.

Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ201-209-219-220-225-236>238.

&&

99/12
Hazardous weather outlook, Jul 12, 2:44 AM MST, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
344 AM MDT Sun Jul 12 2020

NMZ201>241-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
344 AM MDT Sun Jul 12 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight
Isolated to scattered severe thunderstorms will be possible across
northeast and east central New Mexico during the afternoon and early
evening hours. The main risks will be large hail and damaging winds,
however, a brief tornado cannot be ruled out. Meanwhile, drier-type
thunderstorms will impact western and central New Mexico, where wind
gusts up to 50 mph will be possible. Record to near-record heat will
continue for many areas of northern and central New Mexico.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated strong to severe thunderstorms will be possible for areas
along and east of the Sangre de Cristo Mountains on Monday. The main
risks will be large hail and strong outflow winds. These threats may
occur once again on Tuesday afternoon over far northeast New Mexico,
but confidence is relatively low at this time.

Record to near-record breaking temperatures will be a concern over
east central and southeast New Mexico for Monday and Tuesday before
slightly cooler temperatures return for mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between 200 PM and 1000 PM MDT
for the northeast and east central plains due to strong or severe
thunderstorms. Please report severe weather to the National Weather
Service in Albuquerque at 1-888-386-7637.

DPorter

In the hours before

Special weather statement, Jul 12, 3:36 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
436 PM MDT Sun Jul 12 2020

NMZ232-233-122300-
Eastern San Miguel County-Guadalupe County-
436 PM MDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTH CENTRAL GUADALUPE COUNTIES UNTIL 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm over
Colonias, or 15 miles northwest of Santa Rosa, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Santa Rosa Lake State Park and Colonias.

This includes Interstate 40 near Mile Marker 279.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central New Mexico.

LAT...LON 3504 10494 3523 10490 3522 10454 3495 10460
TIME...MOT...LOC 2235Z 281DEG 14KT 3513 10484

40

The radar

The Pueblo radar (KPUX), 193 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
July 12, 3:57 PM MST to 4:00 PM MST
Where
Union County, 0.89 mi SW of Capulin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.730, -104.000

Nickel size hail reported near Capulin.

Thunderstorm Wind, Harding

When
July 12, 7:34 PM MST to 7:40 PM MST
Where
Harding County, 3.91 mi W of Mills
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.080, -104.320

Downburst winds up to 70 mph were reported near Mills.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 892808, 892817.